Join 3,495 readers in helping fund MetaFilter (Hide)


Cymbalta side-effects
March 24, 2011 3:54 PM   Subscribe

Cymbalta side-effects: how long should I put up with this nausea?

I started taking 30 mg/day of Cymbalta just over a week ago to help with pain from nerve damage, and am having issues with nausea. The literature tells me this is common, and I'm seeing some suggestions that this may be temporary, but I'm wondering how long it will take until I know? The general nausea isn't as bad as it was the first few days, but I still have quite a bit of trouble when I'm driving, and I have a long commute. Also, I'm scheduled to step up to a 60 mg dosage next week, and am wondering if this is going to be a problem. I will, of course, speak with my doctor if this continues, but I know there are other MeFites out there who have been on this medication, and I was wondering if any of you had experience with this issue, and if you could offer any advice on how long it took you to determine the extent of your problem? Thanks in advance.
posted by It's Raining Florence Henderson to Health & Fitness (10 answers total) 2 users marked this as a favorite
 
Although I have not been on said medication myself, I have a friend who was on it for a while and experienced nausea. I think hers lasted for two weeks, on and off. After that she was fine.
posted by telomere at 4:01 PM on March 24, 2011


It took a couple of months for me. And the full dose was out of the question. I even started taking it at night so I'd sleep through the worst part, but I'd wake up gagging. Eventually it got "better", as in I got used to it. After I was off it, my tummy was much happier.
Side note: I lost a lot of weight on it, not bc of nausea but bc of utter lack of hunger that I'd forget to eat - to the point of passing out. So be careful with that.
posted by Neekee at 4:01 PM on March 24, 2011


The nausea didn't last very long for me, maybe a week or two. I ramped up from 30 to 60 mg pretty quickly, as I recall, no more than a week.

(I also experienced the total lack of hunger, like Neekee did, for a month or so. After that, I had about three straight months of very vivid dreams. But overall it was a very positive experience and I'd take it again.)
posted by Metroid Baby at 4:15 PM on March 24, 2011


Thanks, telomere (and on preview, Metroid Baby)! Two weeks is when I step up the dosage, so I could definitely manage that.

Sorry it didn't work out for you, Neekee.

Sadly, I have not been forgetting to eat or losing weight. Actually, I've found that nibbling a little calms the nausea for a bit, which isn't usual for me. But at least it's something.

Thanks for the help. It sounds like I can at least wait until the first two weeks are up before worrying. That's pretty much what I had guessed, but it helps to hear people's actual experiences.
posted by It's Raining Florence Henderson at 4:21 PM on March 24, 2011


It will get better, especially if it's already starting to get better! Two weeks is a good estimate. Ask your doctor or pharmacist if you can take some OTC antinausea meds, and how often you can take them. I wasn't on Cymbalta, but another med that caused nausea and I always found that Pepto Bismol worked wonders.

Good luck!
posted by eldiem at 5:00 PM on March 24, 2011


Was on for three years, and ALWAYS took it in the morning with a piece of toast with peanut butter or egg, complex carbohydrate and protein. Doctor told me to do this otherwise it would be bad. I also found chewing on candied ginger helped with various forms of chemo including Cymbalta. Hope you feel better soon!
posted by ~Sushma~ at 6:35 PM on March 24, 2011


Please be sure not to miss a dose, because after a couple of days, the nausea comes back going off, and going back on again.
posted by b33j at 1:07 AM on March 25, 2011


Hey - thanks so much, everyone! I tried the candied ginger before my drive in to work this morning, and it seems to have helped. I really appreciate the advice. I think the Cymbalta may actually be working with the pain, because I've slept through the night 3 out of the last 4 nights, which is a record for me lately. You guys rock!
posted by It's Raining Florence Henderson at 8:28 AM on March 25, 2011


Well, I was pretty typical, it seems. I was feeling better right at 2 weeks - just in time to up my dosage and start all over again. But that only bothered me for another couple of days. Feeling pretty good, now. And the best part is, it really seems to be helping me with the pain.

Thank you all for your support!
posted by It's Raining Florence Henderson at 9:11 PM on April 5, 2011 [1 favorite]


Follow up time!

So... I'm getting off of Cymbalta. I did continue to have issues with nausea, which I was mostly able to contain with antacids. What I haven't been able to deal with is the intense drowsiness all day, every day. And other side effects we won't go into here. Anyway - thanks again to all who answered. Good luck to all who come here looking for answers.
posted by It's Raining Florence Henderson at 5:36 PM on June 15, 2011


« Older Help me pass a test using Exce...   |  Problem with video on my netbo... Newer »
This thread is closed to new comments.